Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 197, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2017, 7:37 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 7:37 PM CDT (00:37 UTC)
- Expired
- Jul 7, 2017, 8:14 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641
WUUS53 KGLD 080037
SVRGLD
KSC023-153-080130-
/O.NEW.KGLD.SV.W.0197.170708T0037Z-170708T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
737 PM CDT FRI JUL 7 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheyenne County in northwestern Kansas...
Southwestern Rawlins County in northwestern Kansas...
* Until 830 PM CDT
* At 737 PM CDT, a severe thunderstorm was located 6 miles south of
McDonald, or 19 miles southwest of Atwood, moving south at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne and southwestern Rawlins Counties in
northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 10144 3957 10113 3957 10142 3971 10156
TIME...MOT...LOC 0037Z 359DEG 12KT 3969 10138
HAIL...1.75IN
WIND...70MPH
$$
DLF3 follow-up statements
290
WWUS53 KGLD 080044
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
744 PM CDT FRI JUL 7 2017
KSC023-153-080130-
/O.CON.KGLD.SV.W.0197.000000T0000Z-170708T0130Z/
Cheyenne KS-Rawlins KS-
744 PM CDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 744 PM CDT, a severe thunderstorm was located 8 miles south of
McDonald, or 18 miles southwest of Atwood, moving south at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne and southwestern Rawlins Counties in
northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 10144 3957 10113 3957 10142 3971 10156
TIME...MOT...LOC 0044Z 005DEG 13KT 3967 10135
HAIL...1.75IN
WIND...70MPH
$$
DLF506
WWUS53 KGLD 080054
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
754 PM CDT FRI JUL 7 2017
KSC023-153-080130-
/O.CON.KGLD.SV.W.0197.000000T0000Z-170708T0130Z/
Cheyenne KS-Rawlins KS-
754 PM CDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 753 PM CDT, a severe thunderstorm was located 11 miles south of
McDonald, or 17 miles north of Brewster, moving south at 15 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne and southwestern Rawlins Counties in
northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 10136 3957 10113 3957 10142 3963 10148
TIME...MOT...LOC 0053Z 004DEG 15KT 3962 10135
HAIL...2.50IN
WIND...70MPH
$$
DLF566
WWUS53 KGLD 080114
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
814 PM CDT FRI JUL 7 2017
KSC023-153-080122-
/O.CAN.KGLD.SV.W.0197.000000T0000Z-170708T0130Z/
Cheyenne KS-Rawlins KS-
814 PM CDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
The storm which prompted the warning moved south into Sherman and
Thomas counties. Other weaker thunderstorms will continue across
Cheyenne and Rawlins counties this evening.
LAT...LON 3973 10136 3957 10113 3957 10142 3963 10148
TIME...MOT...LOC 0111Z 359DEG 12KT 3956 10135
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:37 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 7, 6:37 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Goodland KS 537 PM MDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Fri Jul 7 2017 Upper ridge centered over the Four Corners will steer shortwave energy southeastward across the High Plains. Convection already developing along the Palmer Divide this afternoon will continue to develop eastward along a mesoscale boundary apparent on KFTG radar, then move southeast across the local area tonight with the mean flow. Environment, at least early, will be moderately unstable with deep layer shear 30-35kts. Models have pushed back timing a bit and may not arrive in northwest Kansas until later in the evening. SBCape will be waning and CIN increasing by that time and storms may become elevated. As a result, wind and hail threat may be limited to northeast Colorado early in the evening, with more of a heavy rain threat later in the evening and overnight as storms move east into precipitable water values of around 1.00-1.50 inches. Best precipitation chances will be south of Interstate 70. Upper pattern changes little for Saturday with the Four Corners ridge dominant and weak shortwave energy rotating around it through the central Plains. Surface pattern will be messy and dependent on effects of overnight convection, but still looks to be mainly easterly low level upslope with the frontal boundary near or just south. Convective allowing models favor northern part of the area for afternoon storms while global models show scattered storms developing just about everywhere. There will be weak to moderate instability and deep layer shear at around 20-30kts. SPC has the local area in a marginal risk which seems appropriate given all of the uncertainties. Temperatures will be similar to today, mainly in the lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 150 PM MDT Fri Jul 7 2017 Hot temperatures will dominate the extended period with chances for precipitation. The region will be under a perpetual ridge, with a transition between being on the eastern side of the ridge (bringing in northwest flow aloft) or being directly under the ridge. Tuesday is the only day where the upper level flow flattens out briefly. What causes precipitation chances through the majority of the period will be shortwaves that move over the region. Along with hot temperatures and instabilty storms will be possible. This set up is variable though, chances for precipitation are strong but timing and location will vary and will need to be adjusted as each day approaches. Ridging will create hot temperatures during the period. Monday and Tuesday are currently forecast to be the hottest with some locations reaching the low 100s. The remainder of the days will be in the mid to upper 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 537 PM MDT Fri Jul 7 2017 VFR conditions should prevail through the TAF period at KGLD and KMCK, though brief 3-6sm vis could be possible if stronger thunderstorm or shower impacts either terminal. Currently best chance of showers/thunderstorms is at KGLD with activity in eastern CO expected to expand eastward early this evening then transition along/south of I-70 in Kansas. In addition to the activity models show just south of the Nebraska state line late this evening, a smaller area of showers/thunderstorms over western Nebraska may drop south towards KMCK (only a few models are supporting this). I adjusted timing based on current confidence/timing. Prevailing winds will remain below 12kt through the TAF period. The exception would be if thunderstorm activity is able to produce stronger winds that could impact the terminals (not confident enough to include yet). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...CLT AVIATION...DR
Hazardous weather outlook, Jul 7, 11:45 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop in northeast Colorado later this afternoon or early evening and then move across the remainder of the area tonight. A few severe storms are possible mainly this evening with large hail and damaging winds, then locally heavy rainfall and possible flash flooding through the remainder of the night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... From Saturday morning into the evening hours a few severe thunderstorms will be possible across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 7, 7:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL MCDONALD 39.79N 101.37W
07/07/2017 E1.75 INCH RAWLINS KS TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:02 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 43 min |
| Jul 7, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 44 min |
| Jul 7, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 39 min |
| Jul 7, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 44 min |
| Jul 7, 9:26 PM CDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jul 7, 9:51 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 29 min |
| Jul 7, 10:04 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 26 min |
| Jul 7, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 32 min |
| Jul 7, 10:59 PM CDT | Special Weather Statement | GLD | Wichita | 46 min |
| Jul 8, 4:44 PM CDT | Special Weather Statement | GLD | Rawlins | 16 min |
| Jul 8, 5:49 PM CDT | Special Weather Statement | GLD | Thomas | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.